Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 15, 2021, 9:47 PM CDT for Scott County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 9:47 PM CDT (02:47 UTC)
- Expired
- May 15, 2021, 10:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
County Scott County, KS
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted.
234 WWUS83 KDDC 160247 SPSDDC Special Weather Statement National Weather Service Dodge City KS 947 PM CDT Sat May 15 2021 KSZ043-160330- Scott KS- 947 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL 1030 PM CDT... At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near Scott State Lake, moving north at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott State Lake. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for west central Kansas. LAT...LON 3870 10089 3860 10090 3861 10113 3870 10113 TIME...MOT...LOC 0246Z 356DEG 6KT 3867 10100 $$ TATRO
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 6:27 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 15, 6:27 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT Sat May 15 2021 ...Update Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 615 PM CDT Sat May 15 2021 Conditions improving for strong to severe thunderstorms west of a Lakin to Ulysses to Hugoton line. The potential also exists for a a few landspout tornadoes near a surface boundary that will be located across Stanton and Morton county. Convection beginning to develop just west of the Colorado border in Baca county. This development is near a surface boundary that extends from Baca county into Stanton and northern Morton Co. Along this boundary over the next few hours will be a favorable area for a few tornadoes given the low LCLs, effective storm relative helicity values 200 or greater and improving low level shear forecast early this evening by all the CAMS. Severe thunderstorms will also be possible further north with the primary hazard in these areas being large hail and strong gusty winds. && .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat May 15 2021 Models early this afternoon remain in good agreement with an area of thunderstorms crossing southwest Kansas during the overnight hours. Until then a few isolated to widely scattered thunderstorms will be possible late day near a surface boundary/warm front that will be located just north of the Garden City and Dodge City area. Latest HRRR does suggests that the cap will erode and with weak forcing and mid level instability being present will go ahead and increase the chance for late day convection. These late day storms however are not expected to be severe weak shear and high PWATs but a few of the strongest storms could contain some small hail and gusty winds. The better shear late today will be over southeast Colorado and with steep low level lapse rates and mid level instability forecast in this area there will be a chance for some of these storms to become severe as they march eastward towards southwest Kansas. These storms should persist into the evening hours as they move into western Kansas given the strengthening low level jet and better instability. Greatest threat for hail appears to be early with some strong winds also being possible. After sunset the main hazards will shift to wind and heavy rainfall. Thunderstorms should taper off early Sunday morning with a break in the rain expected during the day on Sunday. Sunday night is beginning to look like a report given a similar set forecast. Biggest difference is that better shear and forcing along our surface boundary will be present late day. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat May 15 2021 Models remain in decent agreement with an upper low crossing the four corners region on Sunday and then slowly moving east northeast into the Central Rockies by Tuesday night. Ahead of this slow moving upper level low, a series of upper level disturbances will move from the base of this upper low and out into the Central Plains. The combination of a series of upper level waves crossing the plains over the next few days along with available low level moisture and a surface boundary lingering in or near southwest Kansas will result in multiple rounds of rain showers and thunderstorms. The potential also exists that some of these storms may be severe, especially during the overnight hours. Exactly where the greatest potential for this severe weather will occur in the later periods is unclear given that the storms from the previous night will impact how storms will evolve and where it will occur the next day. Despite this uncertainty of where severe weather will occur it does look like all of southwest Kansas will have the opportunity for several more rounds of widespread accumulating rainfall. These multiple days of thunderstorms will briefly end late week as the upper low weakens and crosses the central and northern Plains. The break in the wet weather pattern appears to be a brief one given that another upper low will drop south along the west Coast late week and moves into the southwest United States early next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 613 PM CDT Sat May 15 2021 Thunderstorms developing over southeast Colorado late this afternoon are expected to move into southwest and central Kansas through the evening hours. Initially, the storms could impact the Garden City and Liberal terminals with large hail and wind gusts in excess of 45 knots. As the storms move/develop eastward later into the evening and overnight, the main threat will shift to heavy rain and small hail. Later tonight, MVFR to IFR cigs are expected to develop. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 75 56 73 / 70 60 70 50 GCK 55 75 54 70 / 60 60 60 50 EHA 53 79 54 72 / 60 60 60 60 LBL 55 79 55 74 / 80 60 60 40 HYS 56 71 55 69 / 80 60 60 50 P28 60 74 59 76 / 50 60 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Gerard
Hazardous weather outlook, May 15, 3:19 AM CDT, 18 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Sat May 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Sat May 15 2021 /219 AM MDT Sat May 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another round of strong to severe thunderstorms is expected across southwest KS Saturday afternoon and evening. Current thinking is storm will develop along a thermal boundary draped across portions of southwest KS, as well as over the higher terrain of eastern CO and move into western KS. Initial storms will likely be supercells capable of severe hail, some potentially significant, and wind gusts, with upscale growth into one or more convective systems that will pose mainly a severe wind gust threat. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Convective potential will continue into Sunday as thunderstorm development is once again expected along a thermal boundary in southwest KS and the higher terrain in eastern CO. Primary threats include severe hail and wind gusts, with significant severe possible. Early next week, the surface low and attendant buoyant sector will be dragged farther south into TX, which will put southwest KS within the colder, more stable air. Widespread precipitation is still expected, but will be mostly stratiform in nature. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc SPRINGER
In the hours before
Special weather statement, May 15, 9:04 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Sat May 15 2021
KSZ084-160245-
Morton KS-
904 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 945 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Elkhart, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
LAT...LON 3725 10204 3739 10156 3715 10156 3699 10191
3699 10204
TIME...MOT...LOC 0204Z 225DEG 25KT 3710 10197
TATROSpecial weather statement, May 15, 9:25 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
925 PM CDT Sat May 15 2021
KSZ030-044-045-160300-
Trego KS-Lane KS-Ness KS-
925 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS...SOUTHWESTERN TREGO
AND LANE COUNTIES UNTIL 1000 PM CDT...
At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dighton to 6 miles east of Beeler.
Movement was north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dighton, Utica, Alamota, Healy, Beeler, Pendennis, Shields and
Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.
LAT...LON 3877 9999 3835 9998 3834 10056 3870 10067
3870 10016 3877 10015
TIME...MOT...LOC 0225Z 173DEG 44KT 3840 10048 3841 10009
TATROLocal storm report, May 15, 9:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST 9 NW WILBURTON 37.14N 101.90W
05/15/2021 M62 MPH MORTON KS MESONET
MESONET STATION CGLK1 CIMARRON.
&&Special weather statement, May 15, 9:42 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
942 PM CDT Sat May 15 2021
KSZ084-085-160330-
Stevens KS-Morton KS-
942 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON...SOUTHERN
GRANT AND STEVENS COUNTIES UNTIL 1030 PM CDT...
At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Richfield to 7 miles south
of Rolla. Movement was northeast at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms. A report of 49 mph winds occured in Elkhart earlier
with these storms.
Locations impacted include...
Hugoton, Rolla, Moscow, Richfield, Wilburton and Feterita.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
LAT...LON 3699 10186 3723 10186 3734 10155 3739 10128
3739 10121 3700 10108
TIME...MOT...LOC 0241Z 240DEG 34KT 3722 10169 3701 10160
TATROSpecial weather statement, May 15, 9:44 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 944 PM CDT Sat May 15 2021 KSZ077-078-087-160330- Gray KS-Meade KS-Ford KS- 944 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHERN MEADE AND SOUTHERN GRAY COUNTIES UNTIL 1030 PM CDT... At 944 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Fowler to near Copeland. Movement was north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Montezuma, Copeland, Ensign and The Haggard Elev. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southwestern Kansas. LAT...LON 3747 10065 3776 10065 3771 10015 3742 10013 TIME...MOT...LOC 0244Z 180DEG 20KT 3745 10016 3750 10055 TATRO
Special weather statement, May 15, 9:47 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 947 PM CDT Sat May 15 2021 KSZ043-160330- Scott KS- 947 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL 1030 PM CDT... At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near Scott State Lake, moving north at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott State Lake. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for west central Kansas. LAT...LON 3870 10089 3860 10090 3861 10113 3870 10113 TIME...MOT...LOC 0246Z 356DEG 6KT 3867 10100 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| May 15, 9:04 PM CDT | Special Weather Statement | DDC | Morton | 41 min |
| May 15, 9:25 PM CDT | Special Weather Statement | DDC | Lane | 35 min |
| May 15, 9:42 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 48 min |
| May 15, 9:44 PM CDT | Special Weather Statement | DDC | Gray | 46 min |
| May 15, 10:03 PM CDT | Special Weather Statement | DDC | Lane | 42 min |
| May 15, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 38 min |
| May 15, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 23 min |
| May 15, 10:19 PM CDT | Special Weather Statement | DDC | Wichita | 41 min |
| May 15, 10:23 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| May 15, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 15, 10:31 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| May 15, 10:34 PM CDT | Special Weather Statement | DDC | Seward | 41 min |
| May 15, 10:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| May 15, 10:48 PM CDT | Special Weather Statement | DDC | Trego | 42 min |
| May 15, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
| May 15, 11:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| May 15, 11:13 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 47 min |
| May 15, 11:26 PM CDT | Special Weather Statement | DDC | Stafford | 34 min |
| May 15, 11:31 PM CDT | Special Weather Statement | DDC | Trego | 14 min |
| May 15, 11:37 PM CDT | Special Weather Statement | DDC | Ellis | 23 min |
| May 15, 11:47 PM CDT | Special Weather Statement | DDC | Finney, Gray, Meade | 43 min |
| May 16, 12:00 AM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| May 16, 12:18 AM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| May 16, 12:30 AM CDT | Special Weather Statement | DDC | Scott | 45 min |
| May 16, 12:58 AM CDT | Special Weather Statement | DDC | Rush | 47 min |
| May 16, 1:02 AM CDT | Areal Flood Advisory | DDC | Scott | 3 hr |
| May 16, 3:10 AM CDT | Flash Flood Watch | DDC | Lane, Scott | 25 hr |
| May 16, 6:04 PM CDT | Special Weather Statement | DDC | Stanton | 56 min |
| May 16, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| May 16, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 40 min |
| May 16, 6:58 PM CDT | Flash Flood Warning | DDC | Rush | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.